Aims: Paracetamol is frequently involved in intended self-poisoning, and concomitant overdosing of other drugs is commonly reported. The purpose of the study was to investigate further concomitant drug overdose in patients with paracetamol poisoning and to evaluate its effects on the outcome of the paracetamol intoxication.
Methods: Six hundred and seventy-one consecutive patients admitted with paracetamol poisoning were studied and concomitant drug intake was recorded. The relative risk of hepatic encephalopathy, death or liver transplantation, hepatic dysfunction, liver cell damage, and renal dysfunction associated with concomitant overdosing of other drugs was evaluated by multivariate analysis.
Results: Concomitant drug overdose was found in 207 patients (31%, 95% confidence interval [CI] 27, 34%). Concomitant overdosing of benzodiazepines (99 cases), opioid analgesics (38 cases), acetylsalicylic acid (33 cases), and NSAID (32 cases) predominated. Concomitant benzodiazepine overdose was an independent risk factor in the development of hepatic encephalopathy (odds ratio [OR] 1.91; CI 1.00, 3.65) and renal dysfunction (OR 1.81; CI 1.00, 3.22). Concomitant overdosing of opioid analgesics was a protective factor in the development of hepatic encephalopathy (OR 0.26; CI 0.07, 0.96). Concomitant acetylsalicylic acid overdose was a risk factor in the development of hepatic encephalopathy (OR 4.87; CI 1.52, 15.7) and death or liver transplantation (OR 6.04; CI 1.69, 21.6). A tendency towards a more favourable outcome was observed in patients with concomitant NSAID overdose.
Conclusions: Concomitant overdosing of benzodiazepines or analgesics is frequent in patients admitted with paracetamol poisoning. Concomitant benzodiazepine or acetylsalicylic acid overdose was associated with more severe toxicity, whereas concomitant overdosing of opioid analgesics was associated with less toxicity.